Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Des Moines, IA

July 6, 2003Adair County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2003, 1:25 AM CDT for Adair County, Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 1:25 AM CDT (06:25 UTC)
Expired
Jul 6, 2003, 2:15 AM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 11:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 060625
SVRDMX
IAC001-077-060715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA
  GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 215 AM CDT

* AT 122 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 19 MILES WEST OF BAYARD TO 15 MILES
  WEST OF BRIDGEWATER...OR FROM 60 MILES SOUTHWEST OF FORT DODGE TO
  48 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ADAIR AROUND 140 AM...
  NEAR BRIDGEWATER AROUND 145 AM...
  NEAR BAYARD AROUND 150 AM...
  NEAR GUTHRIE CENTER AROUND 155 AM...
  NEAR GREENFIELD AROUND 200 AM AND
  NEAR PANORA AROUND 205 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM SUNDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4186 9475 4152 9472 4117 9471 4117 9425
          4150 9425 4185 9429


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:00 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 9:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT SAT JUL 5 2003

CUR COMPLEX OVR NEB SIG CONCERN.  PLAN TO ISSUE FFA FM U.S. HWY 30
TO U.S. HWY 20 CORRIDOR.

.DSM...FFA TNGT CNTRL THIRD OF IA

MS JUL 03
Hazardous weather outlook, Jul 5, 10:45 PM CDT, 2 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT
AN AREA OF THUNDERSTORMS OVER NEBRASKA WILL ADVANCE EAST INTO IOWA
OVERNIGHT.  IN ADDITION...THERE IS THE POSSIBILITY OF STRONG
THUNDERSTORM DEVELOPMENT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA LATER TONIGHT.  THESE TWO AREAS WILL LIKELY MOVE INTO IOWA
DURING THE PREDAWN HOURS.  THE THREAT OF THUNDERSTORMS WILL INCREASE
OVER THE WESTERN PART OF THE DES MOINES WARNING AREA AROUND 300 AM
OR SO...THEN SPREAD EAST INTO THE MORNING HOURS.  THE MAIN THREAT
FROM THESE STORMS IS FOR DAMAGING WINDS AND HAIL.  ISOLATED
LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL...BUT HEAVY
RAINFALL WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR
RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW
SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO
MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE
LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY
AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY
AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 5, 9:33 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0933 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    3 SE MALOY                IA   60 MPH TSTORM WIND
07/05/03   RINGGOLD                       4 INCH DIAMETER TREES
                                          DOWNED. TRAINED SPOTTER
                                          REPORT.

BF
Local storm report, Jul 5, 9:36 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0936 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    2 NE REDDING              IA   0.88 IN HAIL
07/05/03   RINGGOLD                       TRAINED SPOTTER REPORT.

BF
Local storm report, Jul 5, 9:38 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0938 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    ALLERTON                  IA   70 MPH TSTORM WIND
07/05/03   WAYNE                          TREE DOWN ON HOUSE.

BF
Local storm report, Jul 5, 9:41 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0941 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    SEYMOUR                   IA   WIND DAMAGE
07/05/03   WAYNE                          12 INCH TREE LIMB REMOVED
                                          FROM HIGHWAY 55.

BF
Local storm report, Jul 5, 11:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 AM    10 NE AMES                IA   WIND DAMAGE
07/05/03   STORY                          6 TO 7 INCH TREES DOWN.

BF
Local storm report, Jul 5, 11:53 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    AMES                      IA   WIND DAMAGE
07/05/03   STORY                          NORTH SIDE OF IOWA ST
                                          CAMPUS. 12 INCH TREE DOWN.
                                          REPORTED BY AMATEUR RADIO.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:27 PM CDTSevere Thunderstorm WarningDMXDecatur63 min
Jul 5, 8:09 PM CDTSevere Thunderstorm WarningDMXWayne36 min
Jul 5, 9:04 PM CDTSevere Thunderstorm WarningDMXRinggold41 min
Jul 6, 12:09 AM CDTSevere Thunderstorm WarningDMXCrawford66 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jul 6, 2:13 AM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 6, 4:11 AM CDTSevere Thunderstorm WarningDMXCass34 min
Jul 6, 7:20 AM CDTSevere Thunderstorm WarningDMXDallas40 min
Jul 6, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.